Conflicts of interest
Retarded low-dose doxycycline for EGFR or MEK inhibitor–induced papulopustular rash
Article first published online: 15 JAN 2014
© 2014 European Academy of Dermatology and Venereology
Journal of the European Academy of Dermatology and Venereology
Volume 28, Issue 12, pages 1685–1689, December 2014
How to Cite
Vaubel, J., Livingstone, E., Schadendorf, D. and Zimmer, L. (2014), Retarded low-dose doxycycline for EGFR or MEK inhibitor–induced papulopustular rash. Journal of the European Academy of Dermatology and Venereology, 28: 1685–1689. doi: 10.1111/jdv.12365
Relevant to this manuscript: Vaubel, Livingstone, and Zimmer received remuneration for writing this manuscript from Galderma. Other relevant relationships or conflict of interest: none declared.
- Issue published online: 19 NOV 2014
- Article first published online: 15 JAN 2014
- Manuscript Accepted: 11 DEC 2013
- Manuscript Received: 24 AUG 2013
Epidermal growth factor receptor inhibitors (EGFRi) and MEK inhibitors (MEKi) are notorious for causing papulopustular rash. Treatment recommendations from studies and expert panels include, amongst others, oral tetracyclines. The efficacy of retarded low-dose doxycycline (rld-doxycycline), however, has not been investigated. The objective was to review the response and development of EGFRi- and MEKi-induced rash under therapy with rld-doxycycline.
Patients and method
A retrospective review of all patients treated with rld-doxycyline 40 mg once daily between September 2011 and June 2012 for papulopustular rash. Rash development and severity (according to the Common Terminology Criteria of Adverse Events V4.0) were assessed.
Seventeen patients (13 men, 4 women) were treated with rld-doxycycline while receiving EGFRi [monoclonal antibodies (mab) n = 8, tyrosine kinase inhibitors (TKi) n = 7] or MEKi (n = 2). In 47% (n = 8) the rash was reduced by at least one grade, in 29% (n = 5) the rash was stabilized, 24% (n = 4) did not profit from the treatment. All patients treated with an EGFR-TKi or a MEKi profited of the rld-doxycycline. All patients who experienced deterioration were on treatment with an EGFR-mab.
Rld-doxycyline can improve EGFR-TKi- and MEKi-induced rash severity. Its effectiveness appears to be inferior to doxycycline 200 mg/day in more severe cases and in EGFR-mab-induced rash, but due to the advantageous side-effect profile, rld-doxycycline should be considered as a possible treatment option for papulopustular rash. Prospective, randomized trials are necessary to confirm these findings.